H-Index
17
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo

Medical Science Monitor Basic Research
MSMbanner

Annals
ISI-Home

Fournier’s Gangrene and Diabetic Ketoacidosis Associated with Sodium Glucose Co-Transporter 2 (SGLT2) Inhibitors: Life-Threatening Complications

Unusual clinical course, Challenging differential diagnosis, Unusual or unexpected effect of treatment, Diagnostic / therapeutic accidents, Adverse events of drug therapy , Educational Purpose (only if useful for a systematic review or synthesis)

Kinjal Kasbawala, George A. Stamatiades, Sachin K. Majumdar

Netherlands Antilles School of Medicine, Saba University, Saba, Netherlands Antilles

Am J Case Rep 2020; 21:e921536

DOI: 10.12659/AJCR.921536

Available online: 2020-04-27

Published: 2020-06-02


#921536

BACKGROUND: Sodium glucose co-transporter 2 (SGLT2) inhibitors have become an appealing treatment for diabetes due to their favorable cardiac and renal outcomes. However, reports continue to emerge describing potentially life-threatening adverse events such as Fournier’s gangrene and diabetic ketoacidosis associated with their use. Herein, we present a case of simultaneous Fournier’s gangrene and diabetic ketoacidosis after initiation of treatment with canagliflozin.
CASE REPORT: A 37-year-old female with diabetes presented to the hospital with a chief complaint of left gluteal pain associated with dysuria 1 month after canagliflozin was added to her regimen. On initial evaluation, the patient was afebrile and hemodynamically stable. Physical examination revealed suprapubic tenderness and induration in the left gluteal region extending to the perineum. Laboratory testing was significant for anion gap metabolic acidosis with the presence of serum ketones. Computed tomography of abdomen and pelvis revealed features suggestive of Fournier’s gangrene. The patient was treated for Fournier’s gangrene and diabetic ketoacidosis. Management included empirical antibiotic treatment, multiple surgical explorations with debridement as well as insulin infusion with aggressive fluid resuscitation. The patient was discharged with a urinary catheter, vacuum dressing, and colostomy with instructions to start a basal bolus insulin regimen and discontinue canagliflozin.
CONCLUSIONS: This is the first case describing a simultaneous occurrence of Fournier’s gangrene and diabetic ketoacidosis with SGLT2 inhibitor therapy. Considering the growing popularity of these drugs, it is important to be aware of their more serious and potentially fatal complications. It is also important to promptly terminate SGLT2 inhibitors when harmful adverse effects are suspected.

Keywords: Diabetic Ketoacidosis, Fournier Gangrene, Sodium-Glucose Transporter 2



Back